Texas, 2008

Flash Flood and Hail in Texas, May 27 to 28, 2008

May 27 to 28, 2008 · NWS LUB · 19 events in 9 counties and zones

Scattered thunderstorms erupted along a stalled frontal boundary over the central South Plains of west Texas during the afternoon hours of the 27th. Many of these storms, initially supercells, produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$185,000
Crop damage
$325,000
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms erupted along a stalled frontal boundary over the central South Plains of west Texas during the afternoon hours of the 27th. Many of these storms, initially supercells, produced large hail and damaging winds. The activity gradually evolved into a linear complex of storms that propagated southeastward along with the frontal boundary during the late evening. Wind-blown hail damaged more than 2,000 acres of young cotton crops across the area. The worst agricultural damage was generally along the U.S. Highway 87 corridor south of Lubbock.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 27, 1:20 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, May 27, 1:20 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
220 PM CDT TUE MAY 27 2008

.SHORT TERM...
AS OF 1830Z...COLD FRONT STRETCHES FROM SE NM...NEWD THROUGH LUBBOCK
COUNTY INTO CHILDRESS COUNTY. THE FRONT HAS LOST MOST MOMENTUM AS
WINDS VEER TO THE NORTH OF THE BOUNDARY.  THE WIND SHOULD BECOME
GENERALLY E-NERLY ACROSS MOST OF THE FA THIS AFTERNOON...AND SHOULD
START TO ADVECT MOIST AIR WESTWARD. SAT/RADAR INDICATE ENHANCED CU
FIELD DEVELOPING IN CONVERGENT FLOW ALONG OUTFLOW BOUNDARIES IN
WESTERN OKLAHOMA AND ALSO ALONG THE FRONT...FROM THE CENTRAL SPLNS
EASTWARD. IN THIS AREA LAPS INDICATES SBCAPES UP TO 2K WITH CINH
LESS THAN 100 AND DECREASING QUICKLY. LARGE SCALE ASCENT NEARLY NIL
AS WTX IN WEAK SWERLY FLOW REGION AROUND UPPER HIGH. DEEP-LAYER
SHEAR DOES INCREASE NORTHWARD TOWARD THE WESTERN PANHANDLE WITH 30
KTS INDICATED ACROSS OUR NW ZONE. THINKING IS THAT CONVERGENCE/LIFT
ALONG THE FRONT WILL BE SUFFICIENT FOR TSTM DVLPMNT WITHIN NEXT
SEVERAL HRS. THE STRONG INSTABILITY JUST SOUTH OF THE FRONT SHOULD
RESULT IN RAPID INTENSIFICATION OF SOME STORMS WITH A FEW LIKELY
PRODUCING LARGE HAIL. GIVEN THE STEEP LOW-LVL LAPSE RATES AND
INSTABILITY...AN ISOLATED LANDSPOUT-TYPE TORNADO MAY BE POSSIBLE
DURING THE INTENSIFICATION STAGE OF ANY TSTM UPDRAFTS ALONG THE
BOUNDARY...BUT WEAK SHEAR SHOULD KEEP THE OVERALL TORNADO THREAT
MINIMAL. THE NAM AND GFS GUIDANCE INDICATE THAT THE ACTIVITY WILL
GROW UPSCALE INTO A MCS WHICH WILL MOVE SEWD ACROSS THE EASTERN
SOUTH PLAINS AND ROLLING PLAINS TONIGHT. GIVEN THE WEAK STEERING
FLOW AND DEEPER MOISTURE FURTHER EAST...HIGH PRECIP RATES/LOCALIZED
FLOODING MAY BE POSSIBLE WITH THIS ACTIVITY. FURTHER WEST...MUCH OF
THE SW PANHANDLE AND WESTERN SPLNS WILL INITIALLY BE COOLER AND
DRIER BEHIND THE FRONT...LIMITING INSTABILITY AND TSTM CHANCES. BUT
WILL STILL RETAIN POPS FURTHER WEST THOUGH AS THE UPSLOPE FLOW
SHOULD BE ABLE TO BRING MODERATE AMOUNTS OF MOISTURE TO THE WESTERN
COUNTIES THROUGH THE EVENING HRS...SO CANNOT RULE OUT SOME STORMS
THERE EITHER.

OTHERWISE...SE FLOW SHOULD KEEP LOW-LVL MOIST TONIGHT AND WEDNESDAY.
UPPER RIDGE BUILDS OVER WTX WHICH SHOULD SUPPRESS LCL TSTM
DEVELOPMENT. TSTMS ARE EXPECTED TO DEVELOP IN THE UPSLOPE FLOW
ACROSS THE HIGHER TERRAIN OF NM...WHICH WILL THEN DRIFT TOWARD THE
TX/NM BORDER BY EARLY EVENING.

.LONG TERM...
HIGH PRESSURE CONTINUES IN PLACE THURSDAY BUT CONVECTION MAY
DEVELOP OVER THE HIGHER TERRAIN OF NEW MEXICO AND APPROACH THE
WESTERN SOUTH PLAINS THURSDAY EVENING. THE BULK OF THIS ACTIVITY
IS EXPECTED TO REMAIN OVER NEW MEXICO.

BRIEF SEVERE WEATHER RESPITE APPEARS TO BE IN STORE FOR THE END OF
THE WORKWEEK AND INTO THE EARLY PART OF NEXT WEEK AS STOUT UPPER
LEVEL RIDGING REMAINS IN PLACE. STILL COULD SEE ISOLATED
THUNDERSTORM CHANCES MAINLY OVER THE WESTERN SOUTH PLAINS AND
EXTREME SOUTHWEST PANHANDLE AS WEAK IMPULSES ALOFT INFRINGE UPON
THE WESTERN PERIPHERY OF THE RIDGE BUT WARMING MID LEVEL TEMPS
KEEP ENOUGH UNCERTAINTY TO LEAVE POPS BELOW MENTION.

WEAK COLD FRONT PROGGED BY GFS AND ECMWF TO APPROACH THE SOUTH PLAINS
ON SATURDAY. DEPENDING ON THE STRENGTH OF THE RIDGE AND MID LEVEL
TEMPS...COULD SEE ISOLATED CONVECTION BUT WILL LEAVE OUT ATTM.

SIDED CLOSE TO MEX GUIDANCE THROUGH THE MIDDLE OF NEXT WEEK WITH
DAYTIME MAXIMA FROM THE LOWER TO MIDDLE 90S OVER THE NORTHWEST TO
THE MIDDLE 90S TO NEAR 100 DEGREES FROM AROUND I-27 EAST THROUGH
THE ROLLING PLAINS.   KW

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  83  61  89  61 /  30  20  20  10  10
TULIA         57  81  62  91  63 /  30  10  20  10  10
PLAINVIEW     59  83  64  91  64 /  30  10  10  10  10
LEVELLAND     62  88  63  92  64 /  30  10  10  10  10
LUBBOCK       63  87  65  92  66 /  40  10  10  10  10
DENVER CITY   63  92  62  91  63 /  20  10  10  10  10
BROWNFIELD    64  91  63  92  65 /  30  10  10  10  10
CHILDRESS     62  84  67  92  69 /  60  10  10  10  10
SPUR          65  87  66  93  65 /  60  10  10  10  10
ASPERMONT     68  91  67  93  71 /  60  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/17
Hazardous weather outlook, May 27, 10:35 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1135 AM CDT TUE MAY 27 2008

TXZ021>044-281645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1135 AM CDT TUE MAY 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES INTO AN UNSTABLE AIRMASS ACROSS WEST
TEXAS. STRONG INSTABILITY WILL DEVELOP THIS AFTERNOON WITH LIFT FROM THE
COLD FRONT AND WARM SURFACE TEMPERATURES POSSIBLY LEADING TO RAPID
GROWTH OF CONVECTIVE CELLS. ALTHOUGH DEEP LAYER SHEAR WILL BE LOW
BECAUSE OF AN UPPER LEVEL RIDGE ACROSS THE SOUTH PLAINS...FAVORABLE
LOW LEVEL SHEAR COMBINED WITH THE INSTABILITY MAY ALLOW A FEW
SUPERCELL THUNDERSTORMS TO DEVELOP. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE PRIMARY THREATS ALTHOUGH AN ISOLATED TORNADO IS
ALSO POSSIBLE ALONG THE FRONT...WHICH WILL STRETCH FROM THE
WESTERN SOUTH PLAINS INTO THE NORTHERN ROLLING PLAINS. THE
THUNDERSTORMS MAY FORM A COMPLEX THIS EVENING AND MOVE SOUTHEAST
THROUGH THE ROLLING PLAINS. THE THREAT OF SEVERE WEATHER WILL
DIMINISH OVERNIGHT BUT DEEP MOISTURE IN THIS AREA AND SLOW
MOVEMENT OF THE STORMS MAY RESULT IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UPSLOPE EASTERLY FLOW AND AN UNSTABLE ATMOSPHERE MAY PRODUCE A FEW
SEVERE THUNDERSTORMS OVER THE HIGHER TERRAIN OF EASTERN NEW MEXICO
LATE WEDNESDAY AFTERNOON. THESE STORMS MAY THEN MOVE INTO WESTERN
SECTIONS OF THE SOUTH PLAINS AND EXTREME SOUTHWEST TEXAS PANHANDLE
DURING THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 27, 2:22 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
322 PM CDT TUE MAY 27 2008

TXZ030-031-272045-
MOTLEY TX-FLOYD TX-
322 PM CDT TUE MAY 27 2008

...STRONG THUNDERSTORM OVER EASTERN FLOYD AND WESTERN MOTLEY
COUNTIES...

AT 321 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF DOUGHERTY...OR ABOUT 9 MILES
WEST OF MATADOR...MOVING NORTHEAST AT 15 MPH.

BRIEF BUT STRONG WIND GUSTS TO 50 MPH AND ONE HALF INCH DIAMETER
HAIL ARE POSSIBLE WITH THIS STORM. IF CAUGHT OUTSIDE...SEEK SHELTER
INDOORS. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW
Special weather statement, May 27, 2:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
350 PM CDT TUE MAY 27 2008

TXZ030-031-272115-
MOTLEY TX-FLOYD TX-
350 PM CDT TUE MAY 27 2008

...STRONG THUNDERSTORM ACROSS EASTERN FLOYD AND WESTERN MOTLEY
COUNTIES...

AT 345 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DOUGHERTY...OR ABOUT 15 MILES EAST OF
FLOYDADA...MOVING NORTHEAST AT 15 MPH.

BRIEF...STRONG WIND GUSTS UP TO 55 MPH AND ONE HALF INCH DIAMETER
HAIL ARE POSSIBLE. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

KW
Special weather statement, May 27, 2:57 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
357 PM CDT TUE MAY 27 2008

TXZ030-036-272130-
FLOYD TX-CROSBY TX-
357 PM CDT TUE MAY 27 2008

...STRONG THUNDERSTORM ACROSS NORTHERN CROSBY AND SOUTHERN FLOYD
COUNTIES...

AT 355 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CROSBY COUNTY...OR ABOUT 11 MILES SOUTH OF
FLOYDADA...MOVING NORTHEAST AT 15 MPH.

BRIEF...STRONG WIND GUSTS UP TO 50 MPH AND HALF INCH DIAMETER HAIL
ARE POSSIBLE. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

KW
Special weather statement, May 27, 3:23 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
423 PM CDT TUE MAY 27 2008

TXZ034-035-272200-
LUBBOCK TX-HOCKLEY TX-
423 PM CDT TUE MAY 27 2008

...STRONG THUNDERSTORM ACROSS NORTHEAST HOCKLEY AND LUBBOCK
COUNTIES...

AT 419 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED TWO
STRONG THUNDERSTORMS. THE FIRST WAS LOCATED 2 MILES NORTHEAST OF
WOLFFORTH AND THE SECOND WAS LOCATED NEAR SHALLOWATER. BOTH STORMS
WERE MOVING SLOWLY NORTHEAST AT 10 MPH.

ONE HALF INCH DIAMETER HAIL ARE EXPECTED WITH THESE STORMS. IF
CAUGHT OUTSIDE...SEEK SHELTER INDOORS. STAY AWAY FROM WINDOWS.

KW

The radar

The Lubbock radar (KLBB), 89 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

10 hail, 7 thunderstorm wind, 1 lightning, 1 flash flood. Local standard time, as filed.

Hail, Motley

When
May 27, 3:30 PM CST
Where
Motley County, 3 mi W of Roaring Spgs
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.900, -100.902

The Motley County Fire Department reported large hail ranging in size from dimes to golf balls along Farm to Market Road 684 west of Roaring Springs.

Hail, Lubbock

When
May 27, 3:56 PM CST
Where
Lubbock County, Shallowater
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.680, -101.980

Multiple reports of dime to nickel size hail were received as a storm impacted Shallowater just before 16:00 CST on the 27th. The hail reportedly covered the ground.

Hail, Dickens

When
May 27, 4:02 PM CST to 5:05 PM CST
Where
Dickens County, 4 mi NNW of Afton to 17 mi ENE of Dickens
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
33.803, -100.827

The Motley County Fire Department continued to report large hail up to the size of golf balls as a severe thunderstorm tracked southeastward into northern Dickens County. At 16:02 CST, golf ball size hail was reported near Texas Highway 70 near the community of Glenn. Large hail continued along a swath southeastward as storms expanded and moved southeastward over northeastern Dickens County. Farmers reported that hail up to the size of quarters covered the ground east of Dickens, north of U.S. Highway 62/82.

Hail, Lubbock

When
May 27, 4:20 PM CST to 4:50 PM CST
Where
Lubbock County, 3 mi WSW of Lubbock to 4 mi NE of Lubbock
Measured
0.88 in hail
Reported by
Public
Coordinates
33.563, -101.898

Numerous reports of large hail were received as a severe thunderstorm impacted areas near downtown Lubbock northeastward to just east of Preston Smith International Airport. At 16:20 CST the public reported nickel size hail at the intersection of 19th Street and Indiana Avenue in Lubbock. By 16:29 CST, nickel size hail was reported at 4th Street and Interstate 27 in north Lubbock. Penny size hail was additionally reported along Farm to Market Road 1729 northeast of the city at 16:50 CST.

Hail, Crosby

When
May 27, 4:30 PM CST
Where
Crosby County, Crosbyton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
33.670, -101.250

Skywarn Storm Spotters reported ping pong ball hail accompanied by thunderstorm wind gusts estimated near 70 mph in Crosbyton. No significant damage was reported.

Thunderstorm Wind, Crosby

When
May 27, 4:30 PM CST
Where
Crosby County, Crosbyton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.670, -101.250

Skywarn Storm Spotters reported ping pong ball size hail accompanied by thunderstorm wind gusts estimated near 70 mph in Crosbyton. No significant damage was reported.

Thunderstorm Wind, Lubbock

When
May 27, 4:30 PM CST
Where
Lubbock County, 1 mi N of Lubbock
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
33.594, -101.850

Local media relayed reports of a large tree that was blown onto a house in north Lubbock. A nearby utility pole was additionally downed by severe thunderstorm winds. The damage corresponded to a well-defined downburst signature in Doppler radar imagery.

Lightning, Lubbock

When
May 27, 4:30 PM CST
Where
Lubbock County, Lubbock
Property damage
$25,000
Reported by
Newspaper
Coordinates
33.580, -101.850

Lightning sparked a structure fire near downtown Lubbock around 16:30 CST. A local business, located in the 600 block of Broadway Avenue, lost equipment in the fire. No injuries were reported. In addition, more than 350 homes and businesses were temporarily without power due to lightning strikes to local utilities.

Hail, Terry

When
May 27, 4:42 PM CST to 5:39 PM CST
Where
Terry County, 9 mi SW of Wellman to 3 mi W of Meadow
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
32.958, -102.540

Severe thunderstorms produced an intermittent swath of large hail over portions of Terry County for nearly an hour during the late afternoon and early evening of the 27th. Golf ball size hail was initially reported along U.S. 62/385 near the Gaines and Terry County line at 16:42 CST. By 17:22 CST, hail up to the size of nickels was reported northwest of Brownfield. Nickel size hail continued to accompany the storm northeastward to near Meadow by 17:39 CST.

Flash Flood, Lubbock

When
May 27, 4:45 PM CST to 9:00 PM CST
Where
Lubbock County, 1.11 mi W of Lubbock to 1.33 mi NNW of Lubbock
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
33.581, -101.869

Local newspapers reported that emergency officials conducted a swift water rescue of a stranded motorist in Lubbock. Heavy rainfall that accompanied severe storms, and associated runoff, caused many low lying areas in the northeastern portions of the city to become impassable due to high water. Around 20:00 CST the Lubbock Fire Department's Dive Team rescued a motorist from the hood of his stranded car in swiftly-flowing water at the intersection of Caesar Chavez Drive and Broadway Avenue. No injuries were reported.

Hail, Cottle

When
May 27, 4:53 PM CST
Where
Cottle County, 9 mi S of Paducah
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
33.890, -100.300

Local fire department officials reported half dollar size hail south of Paducah near the intersection of U.S. Highway 62/83 and Farm to Market Road 452.

Hail, Lubbock

When
May 27, 5:12 PM CST
Where
Lubbock County, 6 mi SSE of Idalou
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.590, -101.640

Storm spotters reported nickel size hail covering the ground along Farm to Market Road 40 east of that road's intersection with Farm to Market Road 400.

Thunderstorm Wind, Dickens

When
May 27, 5:38 PM CST
Where
Dickens County, Dickens
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.620, -100.830

A National Weather Service meteorologist estimated that thunderstorm winds gusted as high as 60 mph in Dickens. No damage was reported.

Hail, Lubbock

When
May 27, 5:45 PM CST
Where
Lubbock County, 4 mi SE of Woodrow
Measured
0.75 in hail
Crop damage
$25,000
Reported by
Public
Coordinates
33.409, -101.771

A local gin operator reported that approximately 100 acres of young cotton plants were destroyed by hail southeast of Woodrow around 17:45 CST.

Thunderstorm Wind, Crosby

When
May 27, 6:05 PM CST to 6:20 PM CST
Where
Crosby County, 2 mi S of Kalgary to 5 mi NE of Kalgary
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.371, -101.150

Both the public and trained storm spotters estimated thunderstorm wind gusts in excess of 60 mph along a swath from the Garza and Crosby County line south of Kalgary to White River Lake between 18:05 and 18:20 CST. No damage was reported.

Thunderstorm Wind, Garza

When
May 27, 6:05 PM CST to 6:20 PM CST
Where
Garza County, 19 mi NE of Post
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.374, -101.147

The public estimated severe thunderstorm wind gusts in excess of 60 mph near the Garza and Crosby County line south of Kalgary. No damage was reported.

Thunderstorm Wind, Hale

When
May 27, 8:10 PM CST
Where
Hale County, 6 mi NNW of Hale Center
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Public
Coordinates
34.150, -101.870

Local farmers reported that thunderstorm winds destroyed at least six irrigation pivot systems northwest of Hale Center.

Hail, Lynn

When
May 28, 12:10 AM CST to 12:20 AM CST
Where
Lynn County, 5 mi NW of Odonnell to 2 mi WNW of Odonnell
Measured
0.88 in hail
Crop damage
$200,000
Reported by
Public
Coordinates
33.021, -101.891

Local agricultural officials reported that a swath of wind-blown hail, possibly up to nickel size with wind gusts estimated near 70 mph, destroyed at least 2,000 acres of young cotton plants northwest of O'Donnell between 00:10 and 00:20 CST on the 28th.

Thunderstorm Wind, Lynn

When
May 28, 12:10 AM CST to 12:20 AM CST
Where
Lynn County, 5 mi NW of Odonnell to 2 mi WNW of Odonnell
Measured
61 kt (70 mph) estimated gust
Crop damage
$100,000
Reported by
Public
Coordinates
33.021, -101.891

Local agricultural officials reported that a swath of wind-blown hail, possibly up to nickel size with wind gusts estimated near 70 mph, destroyed at least 2,000 acres of young cotton plants northwest of O'Donnell between 00:10 and 00:20 CST on the 28th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99912, 99913, 99914, 99915, 99916, 99917, 99918, 99952, 99919, 99966, 99921, 99972, 99951, 99924, 99926, 99927, 99938, 99942, 99943.